New Jersey, 2010

Wildfire in New Jersey, April 7 to 8, 2010

April 7 to 8, 2010 · NWS PHI · 2 events in 2 counties and zones

Unseasonably warm and dry weather coupled with gusty southwest winds made it easy for wildfires to spread in New Jersey on the 7th. Two large wildfires occurred in Burlington and Sussex Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Unseasonably warm and dry weather coupled with gusty southwest winds made it easy for wildfires to spread in New Jersey on the 7th. Two large wildfires occurred in Burlington and Sussex Counties.

In Burlington County, a wildfire occurred at the intersection of Magnolia Road and New Jersey State Route 70 in Pemberton Township. The fire was reported at 335 p.m. EDT and was contained at 700 p.m. EDT. No traffic disruptions or evacuations were reported. Local firefighters remained on the scene to extinguish hot spots and flare ups.

In Sussex County, a wildfire also occurred at the intersection of County Route 521 and Katey Lane in Frankford Township. The fire was located in a very remote area near Culver's Gap west of Lake Owassa. The fire was reported at 421 p.m. EDT. By early that evening, the fire continued to grow with an estimated 40 acres consumed. An extreme smoke condition existed. A precautionary evacuation of Kittatinny Lake Community took place. Two firefighters were treated for minor non-life threatening injuries. The Salvation Army supplied a water canteen for fire fighters at the scene. No forced evacuations and no danger to any structures occurred. The fire was contained the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 7, 9:35 AM EST, 5 hours earlier.

Area forecast discussion, Apr 7, 9:35 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 AM EDT WED APR 7 2010

.SYNOPSIS...
BERMUDA HIGH PRESSURE SOUTH OF THE REGION WILL CONTINUE ITS
INFLUENCE THROUGH THURSDAY. A SLOW MOVING COLD FRONT IS EXPECTED
TO CROSS THE REGION LATER ON THURSDAY WITH HIGH PRESSURE MOVING IN
BEHIND IT FOR FRIDAY THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WITH THE BERMUDA HIGH PRESSURE STILL FIRMLY ENTRENCHED OVER THE
EASTERN SEABOARD WE WILL SEE ANOTHER SUMMER LIKE DAY ACROSS OUR
CWA ON WEDNESDAY. MODEL 1000 TO 850H THICKNESSES DO SHOW A
DECREASE DURING THE DAY ON WEDNESDAY OF ABOUT 10DM FROM TUESDAY,
BUT WITH THE STAUNCH LLJ PERSISTING AND AN IDENTICAL AIR MASS IN
PLACE WE WILL ONCE MORE SEE DAYTIME HIGHS CLIMB INTO THE MID TO
UPPER 80S IN MOST LOCALES WITH EVEN A FEW 90F READINGS ALONG THE
COASTAL PLAIN.

THE ECMWF AND CANADIAN ARE SHOWING A VERY WEAK SURFACE TROUGH
AXIS PUSH THROUGH, MAINLY CAUSED BY THE INTENSE HEATING, WHICH
WOULD EXPLAIN THE DECREASING THICKNESSES. STILL THERE WILL BE VERY
LITTLE CLOUD COVER AND A VERY DRY GROUND AIDING IN CLIMBING
AFTERNOON TEMPERATURES. MODEL FORECAST SOUNDINGS HAVE MOST OF THE
REGION GOING SUPERADIABATIC FOR A TIME THIS AFTERNOON WITH AMPLE
MIXING TAKING PLACE AND LOTS OF DRY AIR TO PULL DOWN. DUE TO THE
ABOVE, A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OUR NEW JERSEY
AND PENNSYLVANIA COUNTIES FOR WEDNESDAY AFTERNOON. SEE THE FIRE
WEATHER SECTION FOR MORE DETAILS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
BERMUDA HIGH STILL HOLDING TIGHT ONTO THE REGION FOR THE FIRST
HALF OF THURSDAY, BUT THEN WE SLOWLY SEE A CHANGE OCCURRING FROM
WEST TO EAST. A SLOW-MOVING COLD FRONT WILL BE APPROACHING FROM
THE WEST DURING THURSDAY...BUT IT SEEMS TO BE A BIT SLOWER THAN
PREVIOUS RUNS. THE EURO AND SREF WERE IN CLOSE AGREEMENT WITH THE
TIMING OF THE FROPA ON THURSDAY AND PER HPCS MDL DISCO, THESE MDLS
WERE USED FOR THE SHORT TERM. THERE IS A DECENT SHOT OF SEVERE
CONVECTION ON THURSDAY/THURSDAY EVENING AS DAYTIME HIGHS WILL ONCE
AGAIN BE WELL ABOVE NORMAL, ALTHOUGH NOT AS WARM AS ON WEDNESDAY.
INCREASING SHEAR AND CAPE INDICES INDICATE THE POSSIBILITY OF
DAMAGING WINDS AND HAIL ON THURSDAY, HOWEVER, WE NEED TO HAVE OUR
DEWPOINT TEMPERATURES REBOUND NICELY IN THE MID TO UPPER 50S ON
THURSDAY FOR SAID CONVECTION TO COME TO FRUITION. WE CONTINUE THE
CURRENT WORDING IN OUR HWO FOR THE INCREASED THREAT OF SEVERE
CONVECTIVE WEATHER ON THURSDAY.

ONCE THE FRONT MOVES THROUGH EARLY ON FRIDAY MORNING WE SEE
ANOTHER DECENT SHOT OF HEAVY PRECIPITATION ASSOCIATED WITH THE
ADVANCEMENT OF THE MID-LEVEL CLOSED LOW. WINDS SWING AROUND TO THE
WEST NORTHWEST AND A DRYING TREND WILL CONTINUE THROUGHOUT THE DAY
ON FRIDAY. TEMPERATURES WILL ALSO TAKE A HIT ON FRIDAY WITH THE
COOLER WESTERLY FLOW... DAYTIME HIGHS SHOULD END UP AROUND NORMAL
WITH CLEARING SKIES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THIS EXTENDD PD IS ONE OF THE QUIETEST IN MY RECENT MEMORY. HIGH
PRESSURE BUILD IN BEHIND THE DEPARTING CDFNT AND IS OVER THE
REGION INTO THE MIDDLE OF NEXT WEEK. DRY WX WITH TEMPS STARTING
OUT AROUND NORMAL THEN WARMING TO ABOVE SEASONAL TEMPS CAN BE
EXPECTED. A WK CDFNT IS FCST TO CROSS N OF THE REGION SUNDAY
AFTN/EVENING AND SHOULD BRING NOTHING MORE THAN AN INCREASE IN
CLOUDS. THE PRECIP SHOULD STAY WELL TO THE N. THE RIDGE
REESTABLISHES ITSELF LATER MONDAY INTO WEDNESDAY. THE GFS,
INEXPLICABLY TRIES TO DEVELOP SOME LIGHT PRECIP CLOSE TO THE
CENTER OF THE HIGH ON MONDAY/NIGHT TUESDAY, BUT THIS ASPECT IS
BEING IGNORED ATTM. THE LATEST ECMWF (06/12Z) SUPPORTS A DRY FCST
THROUGH THE PD, AND DON'T SEE ANY CONVINCING REASON TO DEVIATE.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VERY DRY AIR MASS IN PLACE OVER THE TAF SITES, SO PRETTY MUCH
CIRRUS OR NOTHING AT ALL THROUGH THE DAY. WINDS WILL START MIXING
LATE THIS MORNING, BUT THE TAF SITES ARE FORECAST TO BE BETWEEN
TWO LOW LEVEL JET CORES (ONE NOW AND ANOTHER TONIGHT), SO PEAK
GUSTS SHOULD REACH 20 TO 25 KTS. THE GRADIENT WIND IS EXPECTED TO
BE SOUTHWEST AND WITH ABOUT 25 KNOTS OF WIND BETWEEN THE SURFACE
AND 850MB, BOTH SHOULD PREVENT THE SEA BREEZE FROM MAKING IT TO
MOST OF THE TAF SITES. OUR HIGH RESOLUTION MODEL BRINGS THE SEA
BREEZE INTO KACY AT ABOUT 23Z. WINDS ARE FORECAST TO DECOUPLE
TONIGHT IN SPITE OF THE NEXT LOW LEVEL JET AND NO GUSTS WILL BE
CARRIED PAST 23Z. NO VSBY RESTRICTIONS ARE EXPECTED THROUGH THE
EVENING AND WITH THAT LOW LEVEL JET TONIGHT, AM INCLINED TO THINK
THIS WOULD BE TRUE THROUGH THE NIGHT.

OUTLOOK...
A COLD FRONT FROM THE WEST IS FORECAST TO ARRIVE ON THURSDAY NIGHT.
AS A RESULT, WE MAY SEE SOME SHOWERS AND THUNDERSTORMS FROM LATE
THURSDAY INTO EARLY FRIDAY. HIGH PRESSURE AND DRY WEATHER SHOULD
FOLLOW FOR LATE FRIDAY AND FOR THE WEEKEND.

&&

.MARINE...
SEAS RESPONDED IN THE SOUTHERN WATERS TO A LLJ THAT PASSED ACROSS
OUR CWA EARLY THIS MORNING. THERE IS A LULL IN THE WINDS THIS
AFTERNOON BEFORE THEY RISE AGAIN. UNFORTUNATELY THIS LEAVES US
BOUNCING AROUND THE SCA CRITERIA OVER THE NEXT 24 TO 36 HOURS
BEFORE A GREATER CHANCE COMES ALONG PRECEDING THE COLD FRONT.

BERMUDA HIGH PRESSURE IS FORECAST TO INFLUENCE OUR REGION INTO
THURSDAY. THE WIND WILL BE MAINLY FROM THE SOUTHWEST THROUGH
WEDNESDAY NIGHT, THEN IT SHOULD BECOME MORE SOUTHERLY FOR
THURSDAY. WHILE THE WIND MAY BECOME GUSTY OVER LAND DURING THE
DAYLIGHT HOURS, THERE SHOULD BE FEW IF ANY GUSTS OVER THE WATER,
BEING THAT THE WATER TEMPERATURE REMAINS QUITE COOL (AROUND 50
DEGREES OR SO).

A COLD FRONT FROM THE WEST IS EXPECTED TO ARRIVE ON THURSDAY
NIGHT. AS IT APPROACHES, WE MAY BEGIN TO EXPERIENCE ISOLATED GUSTS
TO 25 KNOTS OVER THE WATER FROM LATE THURSDAY INTO THURSDAY NIGHT.
WITH THE SOUTHERLY FLOW, WAVES ON THE OCEAN MAY BUILD TO 5 OR 6
FEET DURING THAT TIME FRAME AND A SMALL CRAFT ADVISORY MAY BE
NEEDED.

THE FRONT SHOULD PASS FARTHER OFF THE COAST ON FRIDAY. WE SEEM TO
HAVE A BETTER CHANCE OF EXPERIENCING GUSTS IN THE 25 KNOTS RANGE
ON FRIDAY NIGHT, AS COOL AIR BEGINS TO WORK ITS WAY OVER THE
WATER.

HIGH PRESSURE IS ANTICIPATED TO FOLLOW FOR THE WEEKEND, WITH WIND
GUSTS AND OCEAN WAVE HEIGHTS FALLING BELOW SMALL CRAFT ADVISORY
CRITERIA.

&&

.FIRE WEATHER...
FOR TODAY, WINDS ARE FORECAST TO BECOME GUSTY BY AFTERNOON AS THE
SOUTHWEST OR WEST-SOUTHWEST FLOW RESPONDS TO THE INCREASED
GRADIENT. ENHANCED BOUNDARY LAYER MIXING WILL HELP TO AIDE THE
DRYING OF OUR SURFACE LAYER AS DEWPOINTS AND RHS DECREASE. WIND
GUSTS SHOULD BE AT OR OVER 20 MILES AN HOUR FOR MOST SPOTS DURING
THE AFTERNOON HOURS. FUELS WILL CONTINUE TO BE VERY DRY AND THERE
IS NO PRECIPITATION EXPECTED ON WEDNESDAY TO INCREASE THE FUELS,
THEREFORE WE HAVE ISSUED A RED FLAG WARNING FOR ALL OUR
PENNSYLVANIA AND NEW JERSEY COUNTIES, EXCEPT THE IMMEDIATE COASTAL
REGIONS, FROM 15Z TO 23Z WEDNESDAY.

WE WILL CONTINUE TO MENTION OUR DELMARVA COUNTIES IN OUR HWO/SPS
PRODUCTS. RELATIVE HUMIDITIES DID NOT FALL INTO OUR RFW CRITERIA
IN THESE LOCATIONS.

&&

.CLIMATE...
SOME RECORD HIGHS MAY FALL OVER THE NEXT COUPLE OF DAYS,
ESPECIALLY SOME OF THE "CHEAPER" LOWER ONES. THE 90F ON APRIL 7TH
IS THE EARLIEST 90 FOR PHL. ONE OF THESE AFTERNOONS, THE OFF THE
DELAWARE RIVER WIND MIGHT KEEP PHL INTL LOWER THAN SURROUNDING
SITES.

RECORD HIGHS FOR THE NEXT THREE DAYS...

          TODAY        THURSDAY
ACY       84 IN 1991   87 IN 1991
PHL       90 IN 1929   90 IN 1929

ILG       87 IN 1929   87 IN 1929
ABE       88 IN 1929   90 IN 1929

TTN       88 IN 1929   87 IN 1991
GED       81 IN 1954   84 IN 1959

RDG       88 IN 1929   88 IN 1929
MPO       85 IN 1929   80 IN 1929

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR PAZ054-055-
     060>062-067>071.
NJ...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR NJZ001-
     007>010-012-013-015>023-027.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HEAVENER
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...NIERENBERG
AVIATION...GIGI/IOVINO
MARINE...GIGI/IOVINO
FIRE WEATHER...HEAVENER
CLIMATE...GIGI
Hazardous weather outlook, Apr 7, 9:28 AM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1028 AM EDT WED APR 7 2010

NJZ001-007>010-012-013-015>023-027-PAZ054-055-060>062-067>071-081000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
1028 AM EDT WED APR 7 2010

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MIGHT OCCUR LATE IN THE
DAY THURSDAY OR THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ014-024>026-081000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-EASTERN MONMOUTH-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
1028 AM EDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THE FIRE SPREAD POTENTIAL WILL BE ELEVATED THIS AFTERNOON, AS
WINDS WILL BE GUSTY, HUMIDITIES WILL BE LOW, AND FUELS WILL BE
DRY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MIGHT OCCUR LATE IN THE
DAY THURSDAY OR THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-081000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1028 AM EDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MIGHT OCCUR LATE IN THE
DAY THURSDAY OR THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 7, 8:56 AM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
956 AM EDT WED APR 7 2010

DEZ001>003-MDZ008-012-015-019-020-072300-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...DENTON
956 AM EDT WED APR 7 2010

VERY DRY AIR WILL COMBINE WITH LOCALLY GUSTY WINDS AND LOW FUEL
MOISTURE TO PRODUCE AN INCREASED THREAT FOR RAPID FIRE SPREAD
THIS AFTERNOON AND EVENING. WHILE CONDITIONS ARE NOT FORECAST TO
REACH RED FLAG WARNING CRITERIA, THE SITUATION WILL BE CLOSELY
MONITORED.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Northwestern Burlington

When
April 7, 2:35 PM EST to 6:00 PM EST
Where
Northwestern Burlington forecast zone
Reported by
State Official
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Wildfire, Sussex

When
April 7, 3:21 PM EST to April 8, 8:00 AM EST
Where
Sussex forecast zone
Injuries
2 direct, 0 indirect
Reported by
State Official
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223732, 223733.